Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 94, NWS Phoenix, AZ

October 12, 2018Imperial County, Riverside County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 12, 2018, 11:26 PM PDT for Imperial County, Riverside County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2018, 11:26 PM PDT (06:26 UTC)
Expired
Oct 13, 2018, 12:15 AM PDT
In force
49 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Imperial County, CA, Riverside County, CA

The radar

The San Diego radar (KNKX), 110 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 6.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2018-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2018-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

001 
WUUS55 KPSR 130626
SVRPSR
CAC025-065-130715-
/O.NEW.KPSR.SV.W.0094.181013T0626Z-181013T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
1126 PM PDT FRI OCT 12 2018

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Northwestern Imperial County in southeastern California...
  Riverside County in southern California...

* Until 1215 AM PDT.

* At 1126 PM PDT, a severe thunderstorm was located near Salton City,
  moving north at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Salton City, Salton Sea Beach, Desert Shores, Coolidge Springs and
  Winona.

* This includes the following highways...
  CA Route 78 between mile markers 6 and 10.
  CA Route 111 between mile markers 64 and 65.
  CA Route 86 between mile markers 48 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3343 11603 3350 11608 3352 11605 3352 11603
      3350 11578 3311 11590 3314 11608 3342 11608
TIME...MOT...LOC 0626Z 187DEG 18KT 3321 11600 

HAIL...0.88IN
WIND...60MPH
 
$$

CB
2 follow-up statements
001 
WWUS55 KPSR 130644
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
1144 PM PDT FRI OCT 12 2018

CAC025-065-130715-
/O.CON.KPSR.SV.W.0094.000000T0000Z-181013T0715Z/
Imperial CA-Riverside CA-
1144 PM PDT FRI OCT 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM PDT
FOR NORTHWESTERN IMPERIAL AND RIVERSIDE COUNTIES...

At 1143 PM PDT, a severe thunderstorm was located near Salton City,
moving north at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Salton City, Salton Sea Beach, Desert Shores, Coolidge Springs and
Winona.

This includes the following highways...
CA Route 78 between mile markers 6 and 10.
CA Route 111 between mile markers 64 and 65.
CA Route 86 between mile markers 48 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3343 11603 3350 11608 3352 11605 3352 11603
      3350 11578 3311 11590 3314 11608 3342 11608
TIME...MOT...LOC 0643Z 187DEG 18KT 3330 11599 

HAIL...0.88IN
WIND...60MPH
 
$$

CB
080 
WWUS55 KPSR 130712
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
1212 AM PDT SAT OCT 13 2018

CAC025-065-130721-
/O.EXP.KPSR.SV.W.0094.000000T0000Z-181013T0715Z/
Imperial CA-Riverside CA-
1212 AM PDT SAT OCT 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN IMPERIAL AND
RIVERSIDE COUNTIES WILL EXPIRE AT 1215 AM PDT...
    
The severe thunderstorm which prompted the warning has weakened and 
moved over the Salton Sea. Therefore, the warning will be allowed to 
expire.

LAT...LON 3343 11603 3350 11608 3352 11605 3352 11603
      3350 11578 3311 11590 3314 11608 3342 11608
TIME...MOT...LOC 0711Z 187DEG 18KT 3343 11597 

$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 8:18 PM PDT, 3 hours 8 minutes earlier.

Area forecast discussion, Oct 12, 8:18 PM PDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
818 PM MST Fri Oct 12 2018

.UPDATE...Updated discussion and aviation discussion

&&

.SYNOPSIS...
An upper low will move through the region bringing scattered to
numerous showers and isolated thunderstorms starting in southeast
California later tonight and spreading eastward to Arizona
tomorrow. Shower activity will become more isolated and confined
to the higher terrain of central and eastern Arizona Monday
through Thursday. Temperatures will remain below normal.

&&

.DISCUSSION...

A strong upper level low is currently sitting off the coast of
Southern California this evening and is forecast to move inland
tonight. As it does so, lift generated from the system will
trigger elevated convection in SE California starting 04-06Z this
evening. Thunderstorms and showers will then slowly move eastward
through Saturday morning as the upper level low pushes inland.
The latest HREF indicates convection and showers could begin in
the Phoenix area late Saturday morning. Storm motion is expected
to be relatively fast but training of storms will create a risk of
flash flooding. The forecast remains on track for tonight/Saturday
and no changes were made.

&&

.PREVIOUS DISCUSSION...
Rest of today through Sunday...Shower activity associated with
moisture from the outer fringes of what was TS Sergio continues
to taper off across south central Arizona, with mostly dry
conditions expected by late this afternoon/early evening. Very
isolated showers and possibly even a thunderstorm or two over
western Arizona will be possible this afternoon with enough
daytime heating and forcing from terrain, but chances are very
low.

Models are continuing to trend a bit wetter with rainfall totals
overnight over southeast California and into Arizona tomorrow as
an upper level low approaches from the west. Ahead of this
aforementioned low, plenty of moisture will be in place, with
PWATS generally between 1 and 1.5 inches. This combined with
enough dynamical lift from the approaching system, will allow
showers and thunderstorms to develop overnight into tomorrow.
Right now, the timing of showers and isolated storms looks to be
around 06Z (11 PM) across our far western CWA, near 09Z (2 AM)
across Imperial and Riverside counties, near 12Z (5 AM) near the
Colorado River Valley, near 15Z (8 AM) across La Paz and Yuma
county, near 18Z (11 AM) across western Maricopa County, and near
21Z (2 PM) across central Maricopa county eastward. Although most
of the activity should be shower-like, there is the potential for
some isolated convection with GEFS forecast mean CAPE values near
500 J/kg. In addition, there will be a pretty decent amount of
shear (GEFS mean is near 35 to 40 kts) in place to also support
some isolated stronger storms that will have the potential to
produce hail. Severe hail is not as likely because mid-level lapse
rates should remain below 7.5 degrees/km. Storm motion is
expected to be pretty fast, so flash flooding will be a little
less likely, but cannot be completely ruled out. The increased
cloud cover tomorrow, will lead to another day of below average
temperatures with highs ranging from the low 80s in southeast
California to the upper 60s/ low 70s across our eastern CWA.
Lingering showers will exist Sunday morning, primarily across our
eastern CWA before 15Z (8 AM). After 15Z the axis of the upper-
level low should be across eastern Arizona, with moist advection
occurring ahead. Thus, some moisture will linger across our far
eastern CWA and this combined with daytime heating and upslope
flow will lead to another chance of afternoon showers and isolated
convection across the higher terrain north and east of Phoenix.

Sunday night through Thursday...An upper trough and associated
cold front push southward through southeast California and Arizona
Sunday night and Monday. This will bring strong northerly winds
to southwest AZ and southeast CA...along with dry air. The upper
low deepens into a closed low centered over Arizona on Monday
afternoon where it lingers before weakening and shifting eastward
on Thursday. This keeps PoPs going over south-central AZ. But, due
to drier air in place, PoPs are only in the slight category.
Anticipate somewhat cooler temperatures on Monday (most noticeably
over our western areas despite mostly clear skies there). Very
gradual warming from there.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

A Pacific weather system will move inland early Saturday and will
generate showers and thunderstorms over the terminals late
Saturday morning. Stronger thunderstorms that move over the
TAF sties will likely drop visibility temporarily, perhaps even
into the MVFR range. Right now, the best chances for storms look
to be in the 19 to 22Z time range although lingering thunderstorms
will be possible into the evening hours. As far as ceilings are
concerned, expect a redevelopment of clouds around 5 kft early
Saturday morning with BKN skies lasting into the afternoon. Winds
will stay out of the east tonight and early Saturday morning
before switching to a south southwesterly direction briefly in
the afternoon. Excluding strong thunderstorms, winds should be
rather light for Saturday.

Southeast California/Southwest Arizona including KIPL and KBLH:

An approaching Pacific weather system will trigger showers and
elevated convection tonight over the terminals which will provide
a several hour window of precipitation chances. If a heavier
shower moves over the airport tonight, expect a temporary drop in
visibility, possibly down into the MVFR range. A broken band of
precipitation will slowly move east tonight and should be out of
the terminals by the 12 to 15Z timeframe. Another round of
convection could develop Saturday afternoon but am much less
confident that these storms will reach the terminals. For now,
this has been excluded from the TAFs.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:
Isolated showers may persist into the first half of next week for
the higher terrain north and east of Phoenix, but other locations
further west should remain dry. Minimum relative humidity values
across the lower deserts will range from 10-40 percent with the
driest conditions across the western deserts. A cold front will
push southward through southeast California and Arizona Monday.
This will bring strong northerly winds to southwest AZ and
southeast CA, with gusts to around 40 mph. Outside of Monday,
winds will generally remain below 20 mph. High temperatures will
stay well below normal especially across south-central Arizona
where deserts highs will stay mostly in the 70s.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Wilson
PREVIOUS DISCUSSION...Hernandez/AJ
AVIATION...Wilson
FIRE WEATHER...Hernandez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 12:02 AM PDTAreal Flood AdvisoryPSRImperial, Riverside3 hr
Oct 13, 12:40 AM PDTFlash Flood WarningPSRRiverside, San Bernardino3 hr
Oct 13, 12:48 AM PDTSevere Thunderstorm WarningPSRRiverside42 min
Oct 13, 1:45 AM PDTFlash Flood WarningPSRImperial3 hr
Oct 13, 1:48 AM PDTSevere Thunderstorm WarningPSRRiverside, San Bernardino42 min
Oct 13, 2:48 AM PDTFlash Flood WarningPSRRiverside, San Bernardino3 hr
Oct 13, 2:52 AM PDTFlash Flood WatchPSRImperial, Riverside25 hr
Oct 13, 3:25 AM PDTAreal Flood AdvisoryPSRImperial, Riverside3 hr
Oct 13, 4:37 AM PDTAreal Flood AdvisoryPSRImperial, Riverside3 hr
Oct 13, 4:08 PM PDTAreal Flood AdvisoryPSRImperial5 hr

Nearby

Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.